North Carolina, 2012

Tornado and Flash Flooding in North Carolina, September 18 to 19, 2012

September 18 to 19, 2012 · NWS RAH · 8 events in 5 counties and zones

Multiple line segments of strong to severe storms developed over North Carolina as a compact but potent shortwave emanating from the gulf coast region and along the eastern flanks of a full latitude trough moved through the Carolinas. The accompanying 50 to 60 knot mid level jet within a moist and unstable air mass produced scattered thunderstorm wind damage and an isolated EF-0 tornado near…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multiple line segments of strong to severe storms developed over North Carolina as a compact but potent shortwave emanating from the gulf coast region and along the eastern flanks of a full latitude trough moved through the Carolinas. The accompanying 50 to 60 knot mid level jet within a moist and unstable air mass produced scattered thunderstorm wind damage and an isolated EF-0 tornado near Zebulon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 18, 9:41 AM EST, 14 minutes earlier.

Area forecast discussion, Sep 18, 9:41 AM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1041 AM EDT TUE SEP 18 2012

.SYNOPSIS...
A DEEPENING WAVE OF LOW PRESSURE OVER THE SOUTHERN/CENTRAL
APPALACHIANS WILL ACCELERATE NORTHEAST...REACHING SOUTHERN NEW
ENGLAND BY LATE THIS EVENING. MEANWHILE...THE TRAILING SURFACE
COLD FRONT WILL MOVE EAST THROUGH THE CAROLINAS THIS EVENING AND
TONIGHT. DRY HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WEDNESDAY AND LINGER THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS 0F 1040 AM...

CURRENT THINKING UNCHANGED.
CURRENT LINE OF CONVECTION JUST WEST OF HIGHWAY ONE WILL CONTINUE
EASTWARD AS INDIVIDUAL STORMS MOVE NORTHEAST AT 35 TO 45 MPH. A
LOW SHEAR HIGH CAPE ENVIRONMENT WITH A SMALL BUT DEFINITE TORNADO
THREAT. A SECOND LINE RAPIDLY MOVING OUT OF GEORGIA WILL IMPACT
CENTRAL NORTH CAROLINA THIS AFTERNOON... PRECEDED BY A LULL IN
PRECIPITATION WITH SHOWERS MUCH MORE SCATTERED IN NATURE PRIOR TO
THE SECOND LINES ARRIVAL. THE AFTERNOON THREAT WILL BE TILTED MUCH
MORE TOWARD A DAMAGING STRAIGHT LINE WIND EVENT.

THE ACTUAL COLD FRONT IS STILL WEST OF THE MOUNTAINS AT 10 AM AND
MOSTLY SHOWERS WITH A MINIMAL TO ABSENT SEVERE WEATHER THREAT IS
EXPECTED WITH THE ACTUAL FRONT... PASSING THE WESTERN PIEDMONT
THIS EVENING... AND EAST OF INTERSTATE 95 IN THE EARLY MORNING
HOURS AFTER MIDNIGHT.

HIGH TEMPERATURES QUITE DIFFICULT. MID TO UPPER 70S FORECAST WITH
A FEW LOWER 80S. LOWS TONIGHT WILL BE DIVERSE DUE TO THE COLD
FRONT PASSAGE TIMING... RANGING FROM NEAR 60 NORTHWEST TO NEAR 70
EXTREME SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 200 AM TUESDAY...

THE INITIAL UPPER SHORT WAVE WILL BE LIFTING OUT OF THE BROADER
UPPER TROUGH OVER THE CENTRAL CONUS. THE DEEP MOISTURE AXIS WILL BE
ALONG THE COAST WEDNESDAY MORNING...MOVING OFFSHORE AS THE DAY
PROGRESSES. WILL HAVE LINGERING POPS IN THE EAST WHERE WEAK
CONVERGENCE ALONG THE TRAILING 850 MILLIBAR TROUGH AND LAGGING
SHALLOW MOISTURE AND WEAK ISENTROPIC LIFT WILL BE JUXTAPOSED WITH
THE ENTRANCE REGION OF THE DEPARTING UPPER JET. CLOUD COVERAGE
WILL REMAIN PERVASIVE DUE TO THE LAGGING 850 MILLIBAR TROUGH...BUT
LOW LEVEL COLD AIR ADVECTION WILL BE ONGOING THROUGH THE
DAY...WITH A LOSS OF 30 METERS OF LOW LEVEL THICKNESS SUPPORTIVE
OF A TEMPERATURE DIFFERENCE OF ABOUT 10 DEGREES FROM
TUESDAY...UPPER 60S TO LOWER 70S.

MOISTURE LINGERING ALONG THE COAST SHOULD BE FAR ENOUGH OFFSHORE TO
PRECLUDE ALL BUT AN ISOLATED SHOWER IN THE COASTAL PLAIN AS HIGH
PRESSURE RIDGES DOWN THE EASTERN APPALACHIANS. WILL SEE MORE SUN AND
HIGHS UP A FEW DEGREES...LOW TO MID 70S AFTER MORNING LOWS IN THE
MID TO UPPER 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 200 AM TUESDAY...

WEAK HIGH PRESSURE OVER THE EAST COAST WILL PERMIT AT LEAST MODEST
INSOLATION AND CONTINUED MODIFICATION/WARMING OF THE AIR MASS IN
PLACE OVER THE AREA ON FRIDAY...HIGHS WILL BE NEAR NORMAL...80 PLUS
OR MINUS A COUPLE OF DEGREES. WILL STILL HAVE A LINGERING SMALL
CHANCE OF SHOWERS EAST OF INTERSTATE 95 WITH ONSHORE MOISTURE
ADVECTION.

A STRONG SHORT WAVE DIVING INTO THE ALREADY AMPLIFIED TROUGH OVER THE
CENTRAL CONUS WILL NUDGE A COLD FRONT EAST ACROSS THE OHIO VALLEY
AND INTO THE APPALACHIANS SATURDAY. MOISTURE ADVECTION AHEAD OF THIS
FRONT WILL BE MEAGER WITH LIMITED...MAINLY WESTERLY FLOW ACROSS THE
GULF. POPS WILL BE ISOLATED...BUT EXPECT THIS FLOW TO NUDGE
TEMPERATURES UP ANOTHER DEGREE OR TWO.

THE FRONT WILL MOVE ACROSS IN THE SATURDAY NIGHT TO SUNDAY TIME
FRAME...ACCOMPANIED BY ISOLATED TO SCATTERED CONVECTION...LIMITED
BY WEAK MOISTURE ADVECTION BUT ITS STILL UNCLEAR HOW MUCH UPPER
SUPPORT WILL BE PROVIDED BY JET STREAKS AROUND THE EASTWARD
ADVECTING UPPER TROUGH. FRONT TIMING AND ONSET OF COOL AIR
ADVECTION WILL PRODUCE A WIDER TEMPERATURE SPREAD SUNDAY...WITH
HIGHS RANGING FROM LOWER 70S WEST TO NEAR 80 EAST.

COOL AND DRY CONDITIONS ARE EXPECTED MONDAY AS HIGH PRESSURE BUILDS
IN...HIGHS MOSTLY 70 TO 75 AFTER MORNING LOWS IN THE MID TO UPPER
50S.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
AS OF 730 AM TUESDAY...

STRONG SURGE OF WARM MOIST AIR ADVECTION IN THE WAKE OF NORTHWARD
RETREATING WARM FRONT AND ALONG THE LEADING EDGE OF THE
STRENGTHENING/POWERFUL 50 TO 60 KNOT SOUTHERLY LOW LEVEL JET NOSING
IN FROM THE SOUTH WILL SUPPORT AREAS OF STRATUS AND SCATTERED
SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY THIS MORNING. MVFR TO
LOW END VFR CEILINGS ARE EXPECTED THROUGHOUT MUCH OF THE DAY WITH
THE LOWEST CEILINGS EXPECTED ACROSS THE WESTERN PIEDMONT.
OTHERWISE...BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED TO
OVERSPREAD THE AREA THIS MORNING...DIMINISHING IN THE AFTERNOON AS
THE LOW LEVEL JET RACES OFF TO THE NORTHEAST.

THERE COULD BE A LULL IN PRECIPITATION AND STORMS LATE THIS
MORNING AND INTO THE AFTERNOON BEFORE A BAND OF STRONG TO SEVERE
STORMS DEVELOPS AND MOVES EAST ACROSS THE AREA IN ADVANCE OF AN
APPROACHING COLD FRONT THE WEST. RAIN CHANCES WILL DIMINISH AFTER
06Z WEDNESDAY... A RETURN TO VFR CONDITIONS BY WEDNESDAY AFTERNOON
AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...MLM
LONG TERM...MLM
AVIATION...CBL
Hazardous weather outlook, Sep 18, 8:58 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
958 AM EDT TUE SEP 18 2012

NCZ007>011-023>028-040>043-075>078-084>086-088-089-191400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-
HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
958 AM EDT TUE SEP 18 2012

...TORNADO WATCH 641 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA. TORNADOES CAN STRIKE QUICKLY... CAUSING
EXTENSIVE DAMAGE... WHILE SEVERE THUNDERSTORMS PRODUCE HAIL QUARTER
SIZE OR LARGER AND DAMAGING WINDS OF 58 MPH AND GREATER. IF STORMS
THREATEN... REMEMBER THESE SAFETY GUIDELINES:

TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES AND
BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF STORES...
 GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS ISSUED OR A
TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE HOMES AND SEEK
SHELTER IN A STURDY BUILDING.

IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT IS
AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS A
CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE
WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS
MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT YOURSELF
FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS.

IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A
STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS
AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A
LOW LYING AREA OR DITCH.

MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY
LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT
HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST
WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY
VISITING HTTP://MOBILE.WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING
HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

NCZ021-022-038-039-073-074-083-191400-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
958 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE
AREA IN RESPONSE TO A STRENGTHENING LOW PRESSURE SYSTEM LIFTING
NORTHEASTWARD THROUGH THE REGION. ISOLATED DAMAGING WINDS ALONG
WITH AN ISOLATED TORNADO ARE POSSIBLE WITH ANY STRONG STORM THAT
DEVELOPS OR MOVES INTO THE AREA.

A STRONG COLD FRONT IS EXPECTED TO INITIATE AN ADDITIONAL LINE OF
THUNDERSTORMS LATER TODAY. THESE STORMS WILL MOVE ACROSS CENTRAL
NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE LATE THIS
AFTERNOON. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 18, 5:52 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
652 AM EDT TUE SEP 18 2012

NCZ073-083-181130-
ANSON-STANLY-
652 AM EDT TUE SEP 18 2012

...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
STANLY AND ANSON COUNTIES EARLY THIS MORNING...

AT 648 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND ISOLATED
THUNDERSTORMS WITH HEAVY RAIN MOVING INTO WESTERN ANSON AND STANLY
COUNTIES. THEY WERE MOVING NORTHEAST AT 40 MPH AND WILL REACH
WADESBORO...POLKTON...ANSONVILLE...AND STANFIELD BY 715 AM...AND
NORWOOD AND ALBEMARLE AROUND 730 AM.

HEAVY RAIN WILL REDUCE VISIBILITY FOR THE MORNING COMMUTE. DRIVERS
SHOULD BE ALERT FOR LIMITED VISIBILITY IN RAIN AS WELL AS STANDING
WATER ON THE ROAD. SLOW DOWN TO AVOID HYDROPLANING.

HAZARDS INCLUDE...
HEAVY RAINFALL.

&&

LAT...LON 3539 8037 3528 8010 3518 8005 3514 8008
      3511 8006 3509 7999 3511 7996 3511 7992
      3505 7988 3501 7990 3498 7987 3490 7985
      3485 7990 3480 7993 3481 8033 3519 8029
      3516 8035 3516 8046 3519 8051
TIME...MOT...LOC 1048Z 228DEG 34KT 3499 8029

13
Special weather statement, Sep 18, 6:46 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
746 AM EDT TUE SEP 18 2012

NCZ073-074-083-084-181315-
ANSON-MONTGOMERY-RICHMOND-STANLY-
746 AM EDT TUE SEP 18 2012

...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS STANLY...
RICHMOND...MONTGOMERY AND ANSON COUNTIES THROUGH 915 AM EDT...

AT 745 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER PEACHLAND...OR ABOUT 15 MILES EAST OF
MONROE...MOVING NORTHEAST AT 45 MPH.

SOME LOCATIONS IMPACTED INCLUDE...ANSONVILLE...NORWOOD...MOUNT
GILEAD...TROY...STEEDS.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAIN WILL REDUCE VISIBILITY FOR THE MORNING COMMUTE. DRIVERS
SHOULD BE ALERT FOR LIMITED VISIBILITY IN RAIN AS WELL AS STANDING
WATER ON THE ROAD. SLOW DOWN TO AVOID HYDROPLANING.

IN ADDITION...STRONG WINDS ARE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. THESE WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3520 8051 3547 8033 3549 8017 3550 8018
      3551 7977 3526 7970 3512 7957 3507 7958
      3504 7946 3499 7958 3491 7956 3485 7963
      3482 7963 3480 7978 3481 8033 3519 8029
      3516 8035 3516 8046
TIME...MOT...LOC 1145Z 219DEG 42KT 3506 8029

BLAES
Special weather statement, Sep 18, 7:04 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
804 AM EDT TUE SEP 18 2012

NCZ022-038-039-181330-
DAVIDSON-GUILFORD-RANDOLPH-
804 AM EDT TUE SEP 18 2012

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
RANDOLPH...GUILFORD AND DAVIDSON COUNTIES THROUGH 930 AM EDT...

AT 803 AM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER DENTON...OR ABOUT 15 MILES SOUTHEAST OF LINWOOD...
MOVING NORTHEAST AT 35 MPH. OTHER SHOWERS WITH VERY HEAVY RAIN WILL
MOVE ACROSS THE TRIAD AREA.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 91 AND 131.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3602 8007 3602 8004 3605 8005 3611 7999
      3611 7954 3553 7956 3550 8008 3550 8019
      3557 8022 3558 8021 3559 8022 3575 8029
TIME...MOT...LOC 1203Z 224DEG 28KT 3562 8009

BLAES
Special weather statement, Sep 18, 7:34 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
834 AM EDT TUE SEP 18 2012

NCZ073-074-083-084-181330-
ANSON-MONTGOMERY-RICHMOND-STANLY-
834 AM EDT TUE SEP 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY...RICHMOND...
MONTGOMERY AND ANSON COUNTIES THROUGH 930 AM EDT...

AT 834 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANSONVILLE...OR ABOUT 10 MILES NORTHWEST OF WADESBORO...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ANSONVILLE...
NORWOOD...MOUNT GILEAD...PEKIN...TROY...BISCOE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3513 8029 3551 8011 3551 7977 3530 7971
      3527 7971 3523 7967 3494 8018 3503 8030
TIME...MOT...LOC 1234Z 228DEG 35KT 3509 8015

BLAES
Special weather statement, Sep 18, 7:56 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
856 AM EDT TUE SEP 18 2012

NCZ022>024-039-040-181430-
ALAMANCE-CHATHAM-GUILFORD-ORANGE-RANDOLPH-
856 AM EDT TUE SEP 18 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WILL
MOVE ACROSS RANDOLPH...ORANGE...GUILFORD...CHATHAM AND ALAMANCE
COUNTIES THROUGH 1030 AM EDT...

AT 855 AM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM GREENSBORO SOUTH
TO ASHEBORO...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS IMPACTED
INCLUDE...RANDLEMAN...CLIMAX...FOREST OAKS...ALAMANCE...ELON
COLLEGE...GLEN RAVEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL REDUCE VISIBILITY FOR THE MORNING COMMUTE. DRIVERS
SHOULD BE ALERT FOR LIMITED VISIBILITY IN RAIN AS WELL AS STANDING
WATER ON THE ROAD. SLOW DOWN TO AVOID HYDROPLANING.

IN ADDITION...STRONG WINDS ARE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. THESE WINDS ARE CAPABLE OF KNOCKING DOWN BRANCHES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&

LAT...LON 3623 7912 3572 7915 3552 7937 3551 7958
      3551 7987 3570 7997 3625 7979
TIME...MOT...LOC 1254Z 215DEG 35KT 3573 7981

BLAES

The radar

The Raleigh/Durham radar (KRAX), 74 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Person

When
September 18, 9:55 AM EST
Where
Person County, 1.31 mi WNW of Moriah
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.260, -78.850

A small cluster of trees were blown down at a private residence.

Thunderstorm Wind, Granville

When
September 18, 12:45 PM EST
Where
Granville County, 1.49 mi SSW of Berea
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.300, -78.740

Two trees were blown down at a private residence.

Thunderstorm Wind, Granville

When
September 18, 12:45 PM EST to 12:50 PM EST
Where
Granville County, 1.49 mi SSW of Berea to 1.31 mi ESE of Berea
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.300, -78.740

Three trees were blown down.

Tornado, Wake

When
September 18, 2:38 PM EST to 2:41 PM EST
Where
Wake County, 0.56 mi W of Zebulon to 0.44 mi WSW of Rockton
Rating
EF0
Path length
0.51 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.820, -78.340

A NWS damage survey found that a weak EF-0 tornado briefly touched down just west of the town of Zebulon. A well-defined damage path was found in a stand of trees of about one-half mile long and about 30 yards wide. Based on the type of trees affected and the magnitude of damage, the wind speeds are believed to have topped out at around 75 mph. No structural damage was found and there were no injuries or fatalities.

Thunderstorm Wind, Wake

When
September 18, 2:42 PM EST
Where
Wake County, 1.24 mi ENE of Rockton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.836, -78.309

A 60-foot tree was topped off at about the 30-ffot level with large branches blown down.

Thunderstorm Wind, Johnston

When
September 18, 2:43 PM EST
Where
Johnston County, 1.38 mi N of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.400, -78.550

Trees were blown down in roadway.

Flash Flood, Wake

When
September 18, 3:00 PM EST to 4:00 PM EST
Where
Wake County, 2.18 mi S of Millbrook to 2.37 mi S of Millbrook
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.819, -78.627

Several streets were flooded in the area including Six Forks Road, Wake Forest Road, and Atlantic Avenue and Interstate 440.

Flash Flood, Chatham

When
September 18, 10:35 PM EST to September 19, 12:59 AM EST
Where
Chatham County, 0.69 mi N of Silk Hope to 0.34 mi NNE of Silk Hope
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.790, -79.370

One foot of water was reported on Silk Hope Lindley Mill Road near the intersection of Woody Store Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyThe tornado archive for North Carolina, 2012Warnings in North Carolina, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412721, 412722, 412724, 412720, 412725, 412726, 412718, 412719.